Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 350, NWS Midland/Odessa, TX

September 3, 1997Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 3, 1997, 4:47 PM CDT for Crane County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1997, 4:47 PM CDT (21:47 UTC)
Expired
Sep 3, 1997, 5:35 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Crane County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 032149 RRA
SVRMAF
TXC103-032235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
447 PM CDT WED SEP 3 1997


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN CRANE COUNTY


AT 445 PM CDT...MIDLAND DOPPLER RADAR INDICATED A RAPIDLY
DEVELOPING THUNDERSTORM 8 MILES SOUTH OF CRANE MOVING SOUTHWEST AT
15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND WILL CROSS
HIGHWAY 329 BY 5 PM.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TDELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


RRF/GPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 3, 1:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
143 PM CDT WED SEP 3 1997

18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM THE
BIG BEND TO NEAR KP07 TO S OF KSJT.  DEWPOINTS BEHIND FRONT REMAIN
MOSTLY IN THE 60S WITH SOME LOWER 70S.  WV IMAGERY SHOWING
EASTERLY WAVE NEAR KP07 CONTINUING SEWD WITH CONVECTION FIRING OVER
BREWSTER... PECOS... TERRELL AND REAGAN COUNTIES.  KMAF 88D VWP
INDICATES MOSTLY NRLY FLOW FROM SFC TO ABOUT 8K FT MSL.

MODELS IN GOOD AGREEMENT IN MOVING 5H HIGH OVER NRN NM BY 04/12Z.
VERY WEAK DISTURBANCES ARE EXPECTED TO ROTATE AROUND PERIPHERY OF
HIGH AND PROVIDE WEAK LIFT MAINLY OVER BIG BEND AND TERRELL COUNTY
TONIGHT AND OVER SE NM TOMORROW.  THEREFORE... WILL GO WITH HIGHER
POPS IN THESE AREAS AND DROP POPS TO ISOLATED ELSEWHERE GIVEN LACK
OF LIFT AND STABILIZING ATMOSPHERE BEHIND WEAK COLD FRONT.  UPSLOPE
FLOW SHOULD PRODUCE WIDESPREAD LOW CLOUDS... FOG AND SOME DRIZZLE
BY MIDNIGHT INTO THURSDAY MORNING EAST OF MOUNTAINS BEHIND FRONTAL
BOUNDARY WITH CLOUDS EXPECTED TO BREAK UP BY EARLY/MID AFTERNOON.

LOOKING UPSTREAM AT DEWPOINTS BELIEVE GUIDANCE IS TOO COOL WITH LOWS
TONIGHT SO WILL RAISE A CATEGORY OR SO EAST OF MOUNTAINS.  WILL GO
WARMER TOMORROW AS WELL SINCE FRONT DOES NOT APPEAR TO BE AS STRONG
AS EARLIER THINKING AND SHOULD SEE SOME SUNSHINE BY AFTERNOON.

MAF  65/83 11
CNM  66/84 22
MRF  58/84 22
P07  68/85 22

EARLE

In the hours before

Special weather statement, Sep 3, 11:00 AM CDT, 5 hours 47 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-040500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1058 AM CDT (958 AM MDT) WED SEP 3 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  ADEQUATE LOW LEVEL MOISTURE IN COMBINATION WITH A SLOW
MOVING COLD FRONT AND AN EASTERLY WAVE ALOFT WILL AID IN THE
DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS OVER THE
OUTLOOK AREA TODAY AND TONIGHT.  THE BEST LOCATION WILL BE ALONG THE
SLOW MOVING COLD FRONT... MAINLY SOUTH OF A LINE FROM MARFA TO FORT
STOCKTON TO ABILENE.  THE STORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BECOME SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

EARLE

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.